Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 29, 2017, 7:27 PM EDT for 5 counties in Kentucky. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2017, 7:27 PM EDT (23:27 UTC)
- Expired
- Apr 29, 2017, 8:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bath County, KY, Menifee County, KY, Morgan County, KY, Powell County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 7:49 PM EDT | HAIL 0.88 | 2 S Frenchburg, KY | |
| Apr 29, 7:53 PM EDT | HAIL 0.75 | Frenchburg, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637
WUUS53 KJKL 292327
SVRJKL
KYC011-165-175-197-237-300000-
/O.NEW.KJKL.SV.W.0033.170429T2327Z-170430T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
727 PM EDT SAT APR 29 2017
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Powell County in east central Kentucky...
West central Morgan County in southeastern Kentucky...
Southeastern Bath County in east central Kentucky...
Menifee County in east central Kentucky...
Northwestern Wolfe County in southeastern Kentucky...
* Until 800 PM EDT
* At 727 PM EDT, a severe thunderstorm was located over Lombard, or
near Stanton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stanton, Frenchburg, Wellington, Campsites in the Indian Creek area
of the Daniel Boone National Forrest, Clay Lick, Means, Bowen,
Stoll, Cornwell, Rothwell, Olympia Springs, Red River Gorge, Cedar
Groves, Denniston, Slade, Omer, Fagan, Tabor, Rosslyn and Standing
Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3812 8366 3793 8336 3771 8371 3773 8373
3773 8374 3783 8390 3791 8384 3790 8382
3792 8377 3797 8378 3798 8377
TIME...MOT...LOC 2327Z 218DEG 26KT 3782 8376
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
JMW2 follow-up statements
112
WWUS53 KJKL 292346
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
746 PM EDT SAT APR 29 2017
KYC197-237-292355-
/O.CAN.KJKL.SV.W.0033.000000T0000Z-170430T0000Z/
Powell KY-Wolfe KY-
746 PM EDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR POWELL AND NORTHWESTERN WOLFE
COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3812 8366 3793 8336 3783 8360 3785 8367
3788 8372 3798 8377
TIME...MOT...LOC 2345Z 218DEG 26KT 3793 8366
$$
KYC011-165-175-300000-
/O.CON.KJKL.SV.W.0033.000000T0000Z-170430T0000Z/
Morgan KY-Bath KY-Menifee KY-
746 PM EDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR WEST CENTRAL MORGAN...SOUTHEASTERN BATH AND MENIFEE COUNTIES...
At 745 PM EDT, a severe thunderstorm was located over Tabor, or over
Frenchburg, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Frenchburg, Wellington, Campsites in the Indian Creek area of the
Daniel Boone National Forrest, Clay Lick, Stoll, Cornwell, Rothwell,
Olympia Springs, Denniston, Young Springs, Omer, Dan, Fagan, Tabor,
Ratlitt, Sudith, Scranton, Artville, Mariba and Pomeroyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3812 8366 3793 8336 3783 8360 3785 8367
3788 8372 3798 8377
TIME...MOT...LOC 2345Z 218DEG 26KT 3793 8366
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
JMW730
WWUS53 KJKL 292359
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
759 PM EDT SAT APR 29 2017
KYC011-165-175-300006-
/O.EXP.KJKL.SV.W.0033.000000T0000Z-170430T0000Z/
Morgan KY-Bath KY-Menifee KY-
759 PM EDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MORGAN...
SOUTHEASTERN BATH AND MENIFEE COUNTIES WILL EXPIRE AT 800 PM EDT...
This warning will be allowed to expire. A new Severe Thunderstorm
Warning has been issued for the same storm, and will continue to
affect portions of Morgan, Bath, and Menifee Counties.
LAT...LON 3812 8366 3793 8336 3783 8360 3785 8367
3788 8372 3798 8377
TIME...MOT...LOC 2356Z 218DEG 26KT 3798 8361
$$
JMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:29 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Apr 29, 4:29 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 429 PM EDT Sat Apr 29 2017 .SHORT TERM...(This evening through Sunday night) Issued at 430 PM EDT SAT APR 29 2017 20z sfc analysis shows a well defined warm front north of the Ohio River. This has placed eastern Kentucky in the strong warm sector of the larger weather system. This warm dome of air will suppress convection through evening and into the night - though a stray shower or thunderstorm will be possible - mainly along and north of the Mountain Parkway and perhaps in the higher terrain near the Virginia border. The sfc and aloft ridging associated with the dome of warm air is protecting the area from the plague of flash flooding and near continuous storms through the midwest and into the northern Ohio Valley. It is also responsible for the record warmth today, and potentially tomorrow, with readings today in the low 80s north to the upper 80s south. Dewpoints at the same time are running in the mid 60s most places with limited mix-down evident. Winds are running from the south at 5 to 10 mph with some gusts from the southwest at up to 20 mph - mainly in our west. The models are in very good agreement aloft through the short term portion of the forecast. They all depict a extremely deep closed low lifting from the Southern Plains north and east into the western Great Lakes by Monday afternoon. Over eastern Kentucky strong ridging will retreat through the day Sunday with height falls pushing into the area from the west with the passage of the closed low. With such good agreement on the low the consensus blend should provide a decent start for the grids. Sensible weather will feature a mild night with a bit of a ridge to valley split developing despite some mainly thin high clouds and fairly high dewpoints. Still cannot rule out a stray storm or shower through midnight, though, but mainly just for locations near and north of the Mountain Parkway. For Sunday, another very warm day will threaten record temperatures with highs in the mid to upper 80s. Again a potential for a stray storm will exist on the fringes of the CWA but the capping dome of warm air should hold. Winds look to pick up during the afternoon with some gusts to 30 or 35 mph possible - mainly in the western portions of the Cumberland Valley and for spots closer to the Bluegrass region. Will highlight this concern in the HWO. A cold front will progress through the state Sunday night into Monday morning with a good shot at thunder accompanying the associated widespread band of showers. Used the CONSShort and ShortBlend as the starting point for all the grids with some adjustments for ridge to valley T distinctions tonight and again to a lesser extent on Sunday night. Also beefed up PoPs right with the front Sunday night as it looks like most places will see measurable QPF when the boundary does go through. .LONG TERM...(Monday through Saturday) Issued at 255 PM EDT SAT APR 29 2017 The models were in good agreement with the general upper level flow pattern through the period. The latest data are suggesting that we will see two periods of active weather in the extended. The first will be during the day on Monday into early Monday evening, as an area of low pressure aloft moves across the upper Great Lakes region to begin the week. A surface cold front trailing from the parent low will bring showers and storms to eastern Kentucky on Monday. The rain should quickly taper off through the late afternoon and early evening hours, with the last precipitation exiting the region by 4 or 5Z Tuesday. A ridge of high pressure is then expected to temporarily settle over the area Monday and through Tuesday night, bringing a brief period of dry weather to the area. The primary concern for next week will the period from Wednesday onward. A surface is forecast to stall out across the area. As low level moisture from the Gulf of Mexico moves northward and encounters this boundary, repeated rounds of showers and storms are expected. The front should remain in place for a few days, as an area of low pressure along the western end of the boundary basically sits in place over the southern Plains as it slowly intensifies. The rain chances will likely last through the weekend as the front will have a difficult time moving away from the area. Temperatures should start out close to normal, with highs in the lower 70s forecast for Monday and Tuesday. Conditions should be warm for Wednesday, as southerly flow and scant cloud cover allow temperatures to rise into the mid to upper 70s for most locations before the rain begins in earnest across the area. After that, however, we should see below normal daily highs in the 60s, as widespread cloud cover and persistent rain keeps temperatures from rising very much each day. Nightly lows should generally be in the 40s and 50s to begin the period, and in the 40s the last few nights of the extended. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 155 PM EDT SAT APR 29 2017 VFR flight conditions can be expected throughout the forecast period thanks to ridging aloft and at the sfc. There is still plenty of of debris cloud cover across the northern parts of the area from the morning MCS activity along the Ohio River. May still yet see some isolated convection refire later this afternoon, especially north of the Mountain Parkway and along an old outflow boundary, but most spots will stay dry. Also a stay shower or storm cannot be ruled out in the higher terrain along the Kentucky and Virginia state line. Otherwise, winds will be from the south-southwest through the rest of the afternoon, and late in the morning Sunday, blowing at up to 10kts with some occasional higher gusts. After dark, and early in the morning Sunday, they will be light and variable at the sfc with a potential for a bit of wind shear in the far southwest for several hours tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GREIF LONG TERM...AR AVIATION...GREIF
Hazardous weather outlook, Apr 29, 7:19 PM EDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 719 PM EDT Sat Apr 29 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-010230- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 719 PM EDT Sat Apr 29 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Stray strong to locally severe thunderstorms are possible this evening, mainly near and north of the Mountain Parkway and near the Virginia and West Virginia borders. Strong winds gusts and hail would be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Sunday night into Monday as a cold front crosses the area. Storms will also be possible Wednesday into early Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP
In the hours before
Special weather statement, Apr 29, 6:26 PM EDT, 1 hour 1 minute before
Special Weather Statement National Weather Service JACKSON KY 626 PM EDT SAT APR 29 2017 KYZ058-069-111-292300- Jackson-Lee-Estill- 626 PM EDT SAT APR 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT ESTILL...NORTHWESTERN JACKSON AND NORTHWESTERN LEE COUNTIES... At 625 PM EDT, a strong thunderstorm was located over Brazil, or 7 miles northwest of McKee, moving northeast at 40 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Irvine, Ravenna, Sandhill, Willow Tree, Rice Station, Waneta, Shade, Calloway Crossing, Wiseman Crossing Station, Jinks, Patsey, Wisemantown, Cobhill, Brazil, Weedon, Leighton, Drip Rock, Sandgap, Witt and Blanton Flats. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3770 8374 3743 8404 3747 8413 3778 8402 TIME...MOT...LOC 2225Z 203DEG 33KT 3753 8405 JMW
Special weather statement, Apr 29, 7:07 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
707 PM EDT SAT APR 29 2017
KYZ050-051-059-060-292330-
Montgomery-Menifee-Bath-Powell-
707 PM EDT SAT APR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POWELL...
MONTGOMERY...SOUTH CENTRAL BATH AND NORTHWESTERN MENIFEE COUNTIES...
At 707 PM EDT, a strong thunderstorm was located over Waltersville,
or near Stanton, moving northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Sterling, Stanton, Jeffersonville, Camargo, Clay City, Clay
Lick, Means, Levee, Preston, Walkers Crossing, Olympia Springs, Cedar
Groves, Coons Station, Stepstone, Bean, Waltersville, Gatewoods
Station, Virden, Vaughns Mill and Crooks.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3806 8362 3779 8394 3780 8396 3784 8396
3784 8398 3785 8399 3784 8400 3785 8401
3793 8399 3793 8397 3795 8398 3813 8392
TIME...MOT...LOC 2307Z 207DEG 35KT 3787 8393
JMWSpecial weather statement, Apr 29, 7:26 PM EDT, 1 minute before
Special Weather Statement
National Weather Service JACKSON KY
726 PM EDT SAT APR 29 2017
KYZ044-050-051-300000-
Montgomery-Bath-Fleming-
726 PM EDT SAT APR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY...WESTERN BATH AND
CENTRAL FLEMING COUNTIES THROUGH 8 PM EDT...
At 726 PM EDT, a strong thunderstorm was located over Mount Sterling,
moving north at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Mount Sterling, Flemingsburg, Owingsville, Jeffersonville, Camargo,
Sharpsburg, Pecks Ridge, Levee, Preston, Reynoldsville, Wyoming,
Sideview, Walkers Crossing, Flat Creek, Coons Station, Odessa,
Stepstone, Bean, Bourbon Furnace and Pebble.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3842 8362 3791 8382 3791 8389 3793 8397
3812 8408 3817 8399 3832 8384 3834 8384
3834 8386 3836 8388 3835 8390 3837 8390
3836 8392 3843 8396
TIME...MOT...LOC 2326Z 188DEG 34KT 3805 8393
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:26 PM EDT | Special Weather Statement | JKL | Estill | 34 min |
| Apr 29, 6:36 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Powell | 24 min |
| Apr 29, 6:55 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell, Wolfe | 35 min |
| Apr 29, 7:07 PM EDT | Special Weather Statement | JKL | Montgomery | 23 min |
| Apr 29, 7:26 PM EDT | Special Weather Statement | JKL | Bath, Fleming, Montgomery | 34 min |
| Apr 29, 7:56 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Morgan, Rowan | 19 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.